Hail, Sheridan
- When
- June 22, 4:40 PM MST
- Where
- Sheridan County, 1.38 mi N of Rushville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.740, -102.450
Several boundaries existed across western and north central Nebraska on the evening of the 22nd. As thunderstorms redeveloped with peak heating the storms moved into a region of greater instability for severe thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Several boundaries existed across western and north central Nebraska on the evening of the 22nd. As thunderstorms redeveloped with peak heating the storms moved into a region of greater instability for severe thunderstorm development. The storms produced large hail and evolved into a line that produced numerous reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 22, 4:07 PM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 607 PM CDT TUE JUN 22 2010 .UPDATE... GRIDS AND TEXT PRODUCTS UPDATED TO REFLECT TORNADO WATCH THAT INCLUDES EASTERN PANHANDLE AND NORTHWEST THROUGH 05Z. SEMI STATIONARY FRONT EXTENDS SOUTHWEST THROUGH THE NORTHWEST AND SHOULD BECOME A FOCUS FOR THUNDERSTORMS AS BOUNDARY PUSHES EAST THIS EVENING. NO OTHER CHANGES AT THIS TIME. && .PREV DISCUSSION... /ISSUED 306 PM CDT TUE JUN 22 2010/ DISCUSSION... WE ARE WATCHING THE DISTURBANCE MOVING THROUGH WYOMING THIS AFTERNOON...THE SUBTROPICAL PLUME MOVING NORTH OFF OF OLD MEXICO...THE STRONG WARM AIR ADVECTION ACROSS KANSAS AND THE MOISTURE POOL DEVELOPING ALONG A STATIONARY FRONT DRAPED ACROSS NW NEB THROUGH NERN SD AS MECHANISMS FOR SEVERE WEATHER AND FLOODING. THE WYOMING DISTURBANCE SHOULD BEGIN OPERATING ON UPSLOPE MOISTURE IN THE NEB PANHANDLE BETWEEN 00Z AND 03Z ACCORDING TO TIMING TOOLS. IT IS POSSIBLE THE AREA WEST OF KVTN COULD DESTABILIZE THIS AFTN BUT LAPS DATA AND 18Z KLBF UA SOUNDING SUGGESTS A STRONG CAP IS IN PLACE. ANOTHER AREA OF POTENTIAL STORM DEVELOPMENT IS ACROSS SCNTL NEB WHERE A PLUME OF SUBTROPICAL IS CURRENTLY MOVING ACROSS. THE VERY STRONG WARM AIR ADVECTION ACROSS KS WILL LIKELY CAUSE THE CAP TO BREAK BETWEEN 21Z AND 00Z. OVERNIGHT THE WYOMING SHORT WAVE WILL SWEEP THE FCST AREA AND SEND A COLD FRONT SOUTH INTO KS. IF NOT FOR THE SUBTROPICAL PLUME...SWRN NEB MIGHT STAY CAPPED. WE ARE EXPECTING A FAIRLY WIDESPREAD AREA OF TSTMS ACROSS THE NORTH WITH ACTIVITY BECOMING MORE SCATTERED SOUTHWARD. NONE OF THE MODELS ARE IN AGREEMENT ON THE LOCATION OF THE HEAVY RAINFALL STRIPE. THE NAM LOOKED THE BEST CENTERING ACROSS NRN NEB SO THOSE POPS AND QPF WERE THE BASIS FOR THE FCST TONIGHT. FLOODING HAS DEVELOPED ACROSS SWRN NEB DURING THE LAST 2 NIGHTS OF RAIN. A FLASH FLOOD WATCH IS IN PLACE FOR SCATTERED HEAVY TSTMS TONIGHT. FLOOD GUIDANCE IS VERY LOW IN THAT AREA. WEDNESDAY THROUGH FRIDAY...A FLAT TOPPED UPPER LEVEL RIDGE IS EXPECTED TO BUILD FAR ENOUGH NORTH TO SHELTER THE FCST AREA FROM RAIN. ANOTHER LONG WAVE TROF WILL BUILD INTO THE WRN U.S. BUT THIS RIDGE IS EXPECTED TO BE FAR ENOUGH WEST TO STEER UPPER LEVEL DISTURBANCES THROUGH THE NRN PLAINS. SATURDAY THROUGH TUESDAY...HPC SUGGESTED A CHANCE OF TSTMS SATURDAY NIGHT AND THIS LINES RIGHT UP WITH THE 12Z ECMWF OPERATIONAL. THE UPPER LEVEL RIDGE IS EXPECTED TO MIGRATE EAST INTO THE SERN U.S. ALLOWING UPPER LEVEL ENERGY FROM THE WRN U.S. LONG WAVE TROF TO ENTER THE CNTL PLAINS. ODDLY THE ECMWF BUILDS A STRONG PACIFIC RIDGE INTO THE WRN U.S. MONDAY AND INTO THE CNTL HIGH PLAINS TUESDAY. THIS IS A MAJOR PATTERN SHIFT WHICH WOULD PRODUCE DRIER...WARMER AND LESS HUMID WEATHER. HPC SUPPORTED THIS FCST SO THAT IS WHAT WAS USED. AVIATION... VFR CONDITIONS IN PLACE THIS AFTERNOON WITH THE ANTICIPATION OF CONVECTION FORMING ACROSS A LARGE PORTION OF WESTERN AND NORTH CENTRAL NEBRASKA. STRONG INSTABILITY IN PLACE WHICH WILL ALLOW MANY OF THESE STORMS TO BECOME VERY STRONG WITH LARGE HAIL AND WINDS...A DEFINITE HAZARD TO AIRCRAFT IN THE VCNTY OF THESE STORMS. FLIGHT CONDITIONS NEAR THESE STORMS ARE EXPECTED TO FALL QUICKLY INTO THE MVFR/IFR RANGE WITH THE ANTICIPATION OF HEAVY RAINFALL/STRONG WINDS DROPPING THE VISIBILITY. ATTM THE MAJORITY OF THE MODEL DATA TAKE A STRONG COMPLEX OF STORMS ACROSS NORTHERN NEBRASKA SO CONFIDENCE HIGHER THESE CONDITION WILL BE MET AT KVTN DURING THE EVENING/EARLY MORNING HOURS. THE BULK OF THE MOISTURE THAT HAS BEEN LAYING ACROSS THE HIGH PLAINS SHOULD BE PUSHED OUT WITH THIS SYSTEM AND EXPECT VFR CONDITIONS BACK IN PLACE BY SUNRISE AT KVTN/KLBF. HYDROLOGY... WATER PROBLEMS CONTINUE ACROSS WESTERN NEBRASKA TODAY...WITH LONG TERM PROBLEMS ALONG THE PLATTE RIVER BASINS...AND SHORT TERM RUN OFF PROBLEMS ACROSS THE SOUTHWEST FROM RECENT HEAVY RAINFALL. AREAL FLOOD WARNING FOR STINKING WATER WHERE RUNOFF FROM UPSTREAM BASIN IS INTERACTING WITH HIGHER FLOWS ALONG THE FRENCHMAN CREEK IN SOUTHERN HAYES COUNTY. WATER HAS BEEN REPORTED OVER ROADWAYS AND ADDITIONAL WATER MAY BE ARRIVING FROM UPSTREAM. THIS AREA HAS 1HR FFG OF NEAR 1/2 INCH TO AROUND AN INCH. WITH WATER VAPOR INDICATING A LINK TO TROPICS EXPECT SOME OF THE STORMS COULD CONTAIN HEAVY...IF ONLY BRIEF...RAINFALL...WITH STINKING WATER AND FRENCHMEN BASINS THE MOST AT RISK. AS A RESULT HAVE ISSUED FFA FOR AREAS MAINLY NEAR AND SOUTH OF HIGHWAY 23. VERY HIGH RELEASES FROM THE WYOMING RESERVOIRS LOOK TO CONTINUE WELL INTO THE FUTURE...LEAVING THE NORTH PLATTE RIVER FROM THE WYOMING STATE LINE TO LAKE MCCONAUGHY AT ELEVATED OR FLOODING LEVELS. RUNOFF DOWN THE SOUTH PLATTE WILL ALSO KEEP THIS RIVER NEAR OR ABOVE BANKFULL FROM THE STATE LINE TO THE CONFLUENCE THROUGH THE NEXT FEW DAYS. && .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NEZ058-059-069>071. TORNADO WATCH UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR NEZ004- 005-022>025-035-036-056-057-094. && SHORT TERM/EXTENDED...CDC AVIATION...KECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 404 PM CDT TUE JUN 22 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-232115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 404 PM CDT TUE JUN 22 2010 /304 PM MDT TUE JUN 22 2010/ ...CORRECTED SPOTTER ACTIVATION WORDING BELOW... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORM DEVELOPMENT WILL BE LIKELY ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING AND INTO THE EARLY MORNING HOURS. THE MOST LIKELY SCENARIO LOOKS TO HAVE A LARGE COMPLEX OF STORMS MOVING OUT OF EASTERN WYOMING BY EARLY EVENING...AND MOVE ACROSS THE SANDHILLS AND NORTH CENTRAL NEBRASKA THROUGH THE LATE EVENING AND EARLY MORNING HOURS. HOWEVER ADDITIONAL STORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE SOUTHWEST AND CENTRAL NEBRASKA DURING THE EARLY MORNING HOURS. OVERALL THE GREATEST THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS GUSTS...HOWEVER ISOLATED TORNADOES CAN NOT BE RULED OUT ACROSS WESTERN NEBRASKA THROUGH THE EVENING. WITH A VERY MOIST ATMOSPHERE IN PLACE...HEAVY RAIN IS POSSIBLE OVER MUCH OF THE AREA. WITH MANY AREAS ALREADY SATURATED...HEAVY RUN OFF WILL CONTINUE TO PRESENT A THREAT OF FLOODING. AREAS OF THE SOUTHWEST...ALONG AND SOUTH OF HIGHWAY 23...LOOK TO BE THE MOST PRONE TO FLASH FLOODING DUE TO THE HEAVY RAINFALL THE PAST TWO DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AFTER A BRIEF PERIOD OF LITTLE OR NO PRECIPITATION...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WITH ANOTHER FRONT COMING ACROSS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT. SEVERE WEATHER REPORTS WOULD BE GREATLY APPRECIATED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 WNW NORTH PLATTE 41.14N 100.79W
06/22/2010 M1.05 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 2 WNW NORTH PLATTE 41.14N 100.81W
06/22/2010 M1.05 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 2 WNW NORTH PLATTE 41.14N 100.81W
06/22/2010 M1.00 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
&&
SJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
638 PM CDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL MERRIMAN 42.92N 101.70W
06/22/2010 M0.25 INCH CHERRY NE TRAINED SPOTTER
HEAVY RAIN WAS OCCURRING AT THE TIME OF THIS REPORT.
&&
SJCThe Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
8 hail, 7 thunderstorm wind, 1 tornado, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
Brief tornado reported by county sheriff at Highway 20 and 360th Lane. No damage was reported as the tornado touched down over a rural area.
Six power poles were downed with a total of 20 poles downed across northern Sheridan County.
Water was reported over roads in Gordon. In addition, Law enforcement personnel stopped people from driving into roads and areas with ponding of water.
Large elm trees were reported down.
Public estimated wind speed. No damage was reported.
Funnel clouds were spotted by a farmer checking his property 6 miles northwest of Hayes Center.
Public reported an estimated 70 to 80 mph wind gusts associated with gust front.
Public reported winds estimated at 52 knots.
Numerous large trees and power lines down in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240000, 240001, 240002, 240003, 240029, 240031, 239997, 240040, 240004, 240042, 240005, 240006, 240007, 240045, 239999, 240047, 240048, 240037.